APGAR

Birth assessment acronym

APGAR is a scoring system used to quickly assess a newborn's health immediately after birth.

The test evaluates five criteria—heart rate, breathing, muscle tone, reflexes, and skin color—each scored 0 to 2, for a maximum of 10.

Scores are typically taken at one and five minutes after delivery: The baby had an Apgar of 9.

Named for anesthesiologist Virginia Apgar, the letters were later retrofitted as a mnemonic: Appearance, Pulse, Grimace, Activity, Respiration.

clinical

newborn

Infant just delivered

birth · resuscitation · breathing · heart · color · reflex · tone · cry · pulse · respiration

scoring

score

Numerical standing in competition

  • pointsUnits of tally
  • ratingAssigned evaluative score
  • zeroNumerical absence of quantity

one · two · ten · assessment · evaluation · grading · calculation · total · numerical · scale

obstetric

labor

Strenuous effort; also childbirth

birth · postpartum · maternal · fetal · meconium · cord · placenta · monitoring · complications · epidural

mnemonic

acronym

Word made from initials

  • memoryMind's retention capacity
  • teachingProfession of instructing others
  • nursingMedical caretaking profession

education · recall · learning · pneumonic · abbreviation · Virginia

neonatal

distress

Severe anxiety or suffering

bradycardia · apnea · resuscitation · oxygen · stimulation · suctioning · ventilation · NICU · intervention · prognosis

Opposites
health outcome indication

APGARfetal demise

stillbirth · asphyxia · clinical death · nonviable · asystole

life stage assessment

APGARdeath certificate

Official record of passing

autopsy · time of death · postmortem examination · autopsy report · terminal diagnosis

Phrases
Familiarity
Top 1,000,000
Profile
Used worldwide · Timeless · Rated G